British Heart Foundation
4,665 members2,993 posts

Beta Blockers & Confusion / loss on concentration side effects...slightly anxious! :( Has anyone felt this?

Hello all! :) I recently started on 2.5 (mg I think!!) of Beta blockers. Been on them two weeks next Weds. Now, I've been having a side effect I THINK. I'm not sure if it's a side effect of the Beta Blockers or from the extreme anxiety I had at the start of this whole experience. It's sort of like a confusion...at work I had trouble for a minute or two trying to tell if 16 was higher than 17....I know it sounds ridiculous but it was a moment of confusion that scared the life out of me! That was on the Weds and this week, yesterday (Friday) I had a slightly similar experience but not was 'potent' or confusing (again around telling if a number was higher than another one!). I've also had more trouble than usual remembering stuff clearly....that could be due to stress I'm unsure. I've had memory loss in the past from extreme anxiety so it's not clear to me if it's the tablets or how anxious I'm feeling. Does anyone have any experience with this? Thanks guys :) Grace x

13 Replies
oldestnewest

Hi Grace, it is one of the side effects that it may cause confusion tho this is one of the rare side effects. May be a combination of the pills and your anxiety

Reply

It could be! I'll mention it to my doctor either way. Thanks very much :)

Reply

Hello DaggerBlaze I'm on a lot of meds one is the Beta Blocker Bisoprolol Fumarate 2.5mg one a day. I have not had any lapses like you describe with your Beta Blocker. In fact my family say I'm as sharp as a tack! I know if I'm stressed a lot about something, which is thankfully not very often, I do have a problem remembering things briefly. So I would say the problem you are finding could be stress related rather than the effect of the Beta Blocker. Hope you feel better and more relaxed soon.

2 likes
Reply

Thanks a million Hearty1! I think you may be right as I remember being a bit confused in the past during a very stressful time. Thanks for your well wishes, looking forward to feeling better soon :)

Reply

DaggerBlaze I have found that trying to be positive is the best way to go. It's difficult but I try to think that there are others much worse than me.

1 like
Reply

While I am not sure I would ever be described as 'sharp as a tack' the Beta blockers have had no (obvious) effect on me. I have always had a terrible memory though but I may start blaming the medication!

Take it easy DaggerBlaze although easier said than done!

2 likes
Reply

Hi Grace,

I've always had a good memory but I have noticed over recent months that I'm forgetting one or two simple things that I've known all my life. I'm not sure if it is the tablets or I'm just getting old but I think it might be the beta blockers.

As I mentioned on a previous thread, I was originally taking bisoprolol after breakfast but I was losing focus on work come mid morning, and again mid afternoon, and was having to take regular breaks, so started taking them in the evening. That sorted out my focus and allowed me to work a full day. I'm not sure if it's the effect of taking them of an evening but I'm also finding that 2-3 hours after my pills I'm falling asleep very regularly. For my whole adult life I've always gone to bed late, 1am or later, but now I can't get past 11pm most nights before i've dozed off. Again, I'm pretty sure it's the bisoprolol.

3 likes
Reply

Thanks again Marc. All this is so new to me and I find it quite frightening at times, but it's great to hear other people's experiences! Thank you :)

Reply

Hi Grace. It is frightening. I'd guess that every last person on here has felt the same. We all have to learn to listen to what our bodies are telling us and fill our brains with information but to start with that causes us anxiety as we don't really know how to process it, or what it means for us. Eventually things start fitting together and you settle into a sort of acceptance, realising that not everything means the worse. It does get easier so hang in there. You're doing well.

2 likes
Reply

Thank you Marc!!! You've been amazingly helpful and it's made a huge difference. Thanks again :)

Reply

You're very welcome Grace. Glad I can help in some way. Take care.

1 like
Reply

Hey Grace, I happen to be on a very low dose of atenelol and I have had the same thing or something similar. However, I think it is more of an anxiety symptom than a side effect of the beta blocker. It freaked me out. I was on the phone with my sister and all the sudden I couldn't think. She asked me something, my mind went blank and I was trying so hard to think of the answer, then I immediately panicked and had an adrenaline surge thinking I was having a stroke or something. It only lasted a few seconds. Another day, the same thing happened when I was driving & scared the crap out of me again. My thinking and concentration have been fine, as far as I can tell, on the beta blocker, but I only take 12.5 mg morning and 12.5mg at bedtime. I take it because I was scared of how fast my heart would race up & it definitely helps. I hope to wean off of it once my anxiety improves.

1 like
Reply

Thanks for sharing that, it helps me feel a lot better 😊 I'm hoping the same as you, to wean myself off the beta blocker as things get better anxiety wise. Best of luck to both of us 😊

Reply

You may also like...